Patient: I take lamotrigine 100 mg and bupropion 100 mg both once a day. I am concerned about the side effects of the lamotrigine (of which there are many, but particularly the itching, which plagues me a lot when I take it) I need to have enough antidepressants in my system to control my depression, but I’m wondering if there are any alternative drugs to take in place of the lamotrigine or if I should just consider increasing the dosage of the bupropion and eliminate the lamotrigine altogether from my medications.In addition, I have extreme sleep issues, and take both trazadone 50 mg and quetiapine 100 mg nightly to combat my chronic insomnia.I’ve had a liver transplant, and therefore have to take 2 immuno suppressant medications (prograf 7 mg and cellcept 500 mg) daily so it is important for that to be noted before any alternative suggestions/changes should be made to my medication regimen.
Doctor: HelloThanks for using “Ask The Doctor” for posting your query.If lamotrigine is causing itching after you take it, it would be wise to discontinue it. Lamotrigine can cause some fatal skin reactions like steven jhonsons syndrome. Hence the itching cannot be taken lightly.Other than lamotrigine, the other options are divalproex sodium and carbamazepine. These can be considered in place of lamotrigine.As such you are also taking trazodone – an antidepressant and quetiapine – a mood stabilizer. So you can easily withdraw lamotrigine and consider switching to other mentioned moos stabilizers.Hope this helps,Wish you a good health.